It is currently 20 May 2019 11:36

All times are UTC + 5:30 hours [ DST ]




Post new topic Reply to topic  [ 3 posts ] 
Author Message
PostPosted: 21 Feb 2018 17:18 
Offline
User avatar

Joined: 21 Jul 2013 13:13
Posts: 169
PPIs have become one of the most commonly prescribed therapeutic drug classes. For Dr Farrell, who regularly conducts medication reviews with patients in a geriatric hospital, "It's as though almost every patient who comes through your door is on a PPI. People take them like water," she says.
https://www.medscape.com/viewarticle/882150
Studies have shown that between 40% and 65% of prescriptions for a PPI do not have an appropriate indication (ie, acute ulcers, gastro-oesophageal reflux disease [GERD], erosive esophagitis, hyper secretory conditions, prevention of non-steroidal anti-inflammatory drug-induced ulcers, or treatment of Helicobacter pylori infections).
Chronic use of PPIs is also increasing, even though most indications for PPIs require treatment for only 4-8 weeks, probably because PPIs have been perceived as safe and well-tolerated, Dr Farrell suggests. However, in observational studies, long-term PPI use has been associated with uncommon but serious adverse effects, including hip fracture, community-acquired pneumonia, Clostridium difficile infection, kidney disease, hypocalcaemia, and hypomagnesaemia. This is due to these molecules prevent absorption of dietary calcium from intestines.
In view of the fact that PPIs are not that harmless drugs it is better to defer the use of them as far as possible and once we achieve symptom free period to taper the dose and stop them altogether or substitute with H2 inhibitors which are less harmful.

In 2009 the European Medicines Agency (EMA) highlighted that clopidogrel may be less effective in patients receiving proton pump inhibitors and therefore increase the risk of adverse CV effects [5]. Subsequently the Food and Drug Administration (FDA) in the United States and the Medicines and Healthcare Regulatory Agency (MHRA) in the UK advised that use of omeprazole [6, 7] and esomeprazole [6, 8] should be discouraged in patients taking clopidogrel. Clopidogrel is converted to its active metabolite by the liver cytochrome P450 isoenzymes, mainly CYP2C19 and CYP3A4 [8-10]. All PPIs are also metabolised by these isoenzymes [8]. All PPIs can inhibit CYP2C19 to varying degrees.
Though it is claimed that among the PPIs only omeprazole and esomeprazole are incriminated in competing with P450 isoenzymes, I personally think it is better to avoid other PPIs also in view of the serious risk involved when we manage cardiovascular conditions with clopidogrel. Who knows after a few years from now they may come out and say even other PPIs are also same. So what I think I it is prudent to resort to PPIs only when the real gastric symptoms are encountered. But what we see often is that PPIs are co-prescribed with almost all the cardiovascular medicines. Unlike other conditions where the duration of any treatment is usually limited to a short one, in cardiovascular conditions the clopidogrel use is on a long term basis and so likely addition of PPIs can cause uncommon but serious adverse effects, including hip fracture, community-acquired pneumonia, Clostridium difficile infection, kidney disease, hypocalcaemia, and hypomagnesaemia. This is due to these molecules prevent absorption of dietary calcium from intestines.

UA Mohammed


Top
 Profile Send private message  
 
PostPosted: 23 Feb 2018 11:38 
Offline
User avatar

Joined: 26 Feb 2013 10:59
Posts: 635
Good advice. If you are on any medication continuously, it is always worth checking if you can stop it for a period if you have no symptoms. Of Course there are some you should not discontinue or stop abruptly without discussing it with your physician. You mention about PPI interacting with clopidogrel. This is something that happens with other medications too. Do you know why? Doctors are now so "specialised" that they can only think, understand and treat problems relating to their speciality. They will prescribe a drug which may interact with one prescribed by another specialist. They may not be aware of it. The poor patient dare not stop the other drug as it was advised by another specialist for a different problem. Hence you will sometimes see patients taking 12 different drugs prescribed by different people at different times.

Perhaps it is time that therapeutics as a speciality would be back again and patients reviewed by a doctor specialising in therapeutics after they have seen all the other doctors!!


Top
 Profile Send private message  
 
PostPosted: 23 Feb 2018 17:15 
Offline
User avatar

Joined: 21 Jul 2013 13:13
Posts: 169
well said Badri

It is a case of 'too many cooks spoil the broth'. Here the so called specialists are called super specialist. One retired medical college teacher from Calicut used to say that they should be actually called 'sub specialists' as they deal with only one part of the body.

UA Mohammed


Top
 Profile Send private message  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 3 posts ] 

All times are UTC + 5:30 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 2 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Jump to:  
cron